Kansas, 2009

Hail and Damaging Wind in Kansas, April 18, 2009

April 18, 2009 · NWS ICT · 6 events in 4 counties and zones

Scattered strong to severe thunderstorms affected portions of central, south-central and southeast Kansas during the afternoon and evening hours on the 18th, as powerful upper level low pressure approached from the west. One-inch diameter hail was reported west of Hesston, and winds close to 60 mph were reported at Coffeyville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong to severe thunderstorms affected portions of central, south-central and southeast Kansas during the afternoon and evening hours on the 18th, as powerful upper level low pressure approached from the west. One-inch diameter hail was reported west of Hesston, and winds close to 60 mph were reported at Coffeyville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 18, 2:10 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 18, 2:10 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT SAT APR 18 2009

.SYNOPSIS...
WELL-DEFINED UPR-DECK LOW SPINNING OVER FAR WRN KS CONTINUING TO DRIFT E
TOWARD CNTRL KS THIS AFTERNOON. AT THE SFC AN INVERTED TROF ORIENTED SW
TO NE FROM TX PANHANDLE TOWARD NC KS HAS BECOME A FOCUS FOR SEVERE TSRA
OVER WC KS...WHERE THIS CONVECTION HAS LIKELY SPAWNED A FEW TORNADOES IN
REGION OF WELL-DEFINED MID-LEVEL COLD POOL. TO THE SE...SFC DWPTS IN LWR
60S ARE MIGRATING SLOWLY N FROM CNTRL & ERN OK.

.DISCUSSION...
TONIGHT:
NO DOUBT PRIMARY CONCERN IS SEVERE CONVECTIVE POTENTIAL. UPR-DECK LOW IS
EXPECTED TO TRANSITION INTO AN OPEN WAVE AS IT VENTURES E/SE ALONG KS/OK
BORDER. AS IT DOES...THE AFORE-MENTIONED COLD POOL WILL SHIFT E ACROSS
KS RESULTING IN STEEPENING LAPSE RATES & FREEZING LEVELS GRADUALLY
LOWERING TO 8,000FT. SUCH AN ENVIRONMENT WOULD PROMOTE SEVERE TSRA WITH
THE PRIMARY THREAT BEING LARGE HAIL THAT MAY REACH GOLFBALL-SIZED. A FEW
TORNADOES ARE ALSO POSSIBLE...PRIMARILY EARLY THIS EVENING AS SFC LOW
VENTURES E TOWARD THE I-35 CORRIDOR IN NRN OK & FAR SRN KS...THEREBY
PROMOTING INCREASED LOW-LEVEL DIRECTIONAL SHEAR. AS THE SFC LOW VENTURES
E ALONG THE MO/AR BORDER LATER TONIGHT...FAIRLY BRISK NW FLOW WILL
OVERSPREAD KS. BEST CHANCES FOR SHRA/TSRA ACTIVITY WOULD SHIFT SE ACROSS
SE KS AS THE NIGHT PROGRESSES.

SUNDAY & SUNDAY NIGHT:
ON SUN...RAIN SHOULD END IN W-E MANNER OVER AREAS GENERALLY ALONG & E OF
THE TURNPIKE AS THE MID-UPR WAVE ACCELERATES IN E/NE MANNER OVER THE OH
VALLEY...LEAVING CLEARING SKIES & COOL TEMPS IN ITS WAKE.

MON-TUE NIGHT:
STRONG MID-UPR FLOW REGIME DOMINATES THESE PERIODS...REACHING A PEAK MON
THRU TUE...AS AN INTENSE MID-UPR LOW DEVELOPS AS IT SURGES SE ACROSS UPR
MS VALLEY. PERHAPS EVEN STRONGER THAN ITS PREDECESSOR MENTIONED THAT IS
EFFECTING OUR WEATHER THIS WEEKEND...THIS UPR LOW SHOULD BE POSITIONED
OVER GREAT LAKES ON TUE. MON NIGHT TO BE COOLEST OF THE PERIOD WITH WEAK
SFC HIGH MOVING ALMOST DUE S ACROSS KS.

WED-THU NIGHT:
WARMING TREND ENSUES AS WEAK FRONT RANGE TROFFING DEVELOPS IN RESPONSE
TO WEAK MID-LVL SHORTWAVE MOVING E ACROSS CNTRL ROCKIES. THE SHORTWAVES
ARRIVAL WILL INDUCE MID-UPR FLOW TO ASSUME MORE ZONAL VARIANT TO THEREBY
RESULT IN DRY & WARMER WEATHER THE LATTER PART OF THE WORK-WEEK.

FRI-NEXT SAT:
THE ATMOSPHERE SHOULD BE PRIMED & READY TO SHOOT THE BREEZE WITH KICT
COUNTRY AS AN INTENSIFYING MID-UPR LOW DIGS TOWARD CNTRL ROCKIES FRI
NIGHT. IT IS LIKELY THAT WIND ADVISORIES WOULD BE NEEDED BOTH FRI & SAT.
THE NEXT CHANCE OF TSRA APPEARS SCHEDULED FOR LATE SAT AFTERNOON & NIGHT
WHEN THE AFORE-MENTIONED INTENSIFYING UPR LOW SWEEPS A COLD FRONT SE
TOWARD...THEN ACROSS...CNTRL & ERN KS. BEING A DAY 7 FORECAST WILL ONLY
ASSIGN 15-20% POPS TO THE NEIGHBORHOOD.

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

GOOD CHANCE FOR THUNDERSTORMS TO ERUPT THIS AFTERNOON ACROSS SOUTH
CENTRAL KANSAS AND THEN MIGRATING EAST DURING THE FORECAST PERIOD.
MAIN THREAT WILL BE LARGE HAIL...HOWEVER...A FEW WEAK TORNADOES OR
LAND SPOUTS CANNOT BE RULED OUT. STORMS ARE EXPECTED TO BEGIN
DEVELOPING AFTER 20Z IN THE HIGHWAY 14 CORRIDOR.

THE UPPER LOW WILL MOVE EAST OF THE FORECAST AREA BY MORNING. THE
PRESSURE GRADIENT STARTS TO PACK DOWN A BIT AND SHOULD BRING
ABOUT WINDS IN A NORTHERLY DIRECTION OF 15 TO 25 KNOTS. WE WILL
ALSO SEE A RETURN OF LOW CEILINGS IN A 1500 TO 2500 RANGE.

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  64  41  70 /  70  10   0   0
HUTCHINSON      49  64  40  71 /  60  10   0   0
NEWTON          50  64  41  69 /  70  10   0   0
ELDORADO        51  63  41  68 /  80  20   0   0
WINFIELD-KWLD   52  64  42  69 /  80  20   0   0
RUSSELL         48  65  39  72 /  50   0   0   0
GREAT BEND      48  65  39  72 /  50   0   0   0
SALINA          49  64  39  71 /  60  10   0   0
MCPHERSON       49  64  40  71 /  60  10   0   0
COFFEYVILLE     54  63  43  66 /  90  50   0   0
CHANUTE         54  62  42  66 /  80  50   0   0
IOLA            54  62  42  65 /  80  50   0   0
PARSONS-KPPF    54  62  43  66 /  90  50   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 18, 10:02 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1102 AM CDT SAT APR 18 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191615-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1102 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND SOUTHEAST KANSAS. HOWEVER...THE
STRONGER STORMS ARE EXPECTED TO OCCUR TO THE SOUTH AND EAST OF
THE KANSAS TURNPIKE. LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING
WIND GUSTS TO 70 MPH WILL BE THE MAIN SEVERE RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH TO VERY HIGH FIRE DANGER IS POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 18, 2:52 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT SAT APR 18 2009

KSZ067-182115-
RENO-
352 PM CDT SAT APR 18 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO COUNTY...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BURRTON...OR 12 MILES SOUTHEAST OF
HUTCHINSON...AND MOVING NORTH AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS
Special weather statement, Apr 18, 3:07 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT SAT APR 18 2009

KSZ067-068-182145-
HARVEY-RENO-
407 PM CDT SAT APR 18 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND RENO COUNTIES...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR BURRTON...OR 12 MILES
EAST OF HUTCHINSON...AND MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS
Special weather statement, Apr 18, 3:47 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT SAT APR 18 2009

KSZ051-067-068-182215-
HARVEY-MCPHERSON-RENO-
447 PM CDT SAT APR 18 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY...MCPHERSON AND RENO COUNTIES...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR BUHLER...OR 13 MILES
EAST OF HUTCHINSON...AND MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS

The radar

The Wichita radar (KICT), 55 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harvey

When
April 18, 3:52 PM CST
Where
Harvey County, 6.91 mi N of Burrton
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.120, -97.670

Hail, Harvey

When
April 18, 3:55 PM CST
Where
Harvey County, 8.91 mi NNE of Burrton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.140, -97.610

Hail, McPherson

When
April 18, 5:39 PM CST
Where
McPherson County, 6.24 mi S of Lindsborg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.490, -97.660

Hail, Montgomery

When
April 18, 8:45 PM CST
Where
Montgomery County, 3.5 mi S of Elk City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.230, -95.910

Hail, Woodson

When
April 18, 9:03 PM CST
Where
Woodson County, Toronto
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.800, -95.950

Thunderstorm Wind, Montgomery

When
April 18, 9:25 PM CST
Where
Montgomery County, Coffeyville Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

Measured at the Coffeyville Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164223, 164224, 164225, 164226, 164227, 164229.